The pilot/owner was ferrying the Lancair IV from the United States to Europe, and he had installed an auxiliary fuel bladder in place of the rear seat.
Before takeoff, the fuel tanks were topped off, and 60 gallons of fuel were added to the auxiliary fuel bladder.
The estimated weight of the airplane during takeoff was about 509 pounds over its maximum gross weight. The estimated center of gravity (CG) of the airplane was 93.2, which was near the aft limit of the CG range.
The flight departed in marginal visual flight rules conditions and, soon after takeoff, climbed into instrument flight rules (IFR) conditions while passing through 1,000 feet above ground level.
Air traffic control (ATC) cleared the pilot to fly a northeasterly heading and climb to 12,000 feet, but the pilot did not acknowledge the instruction, and radar track data indicated that the airplane turned right within one minute after departure.
ATC instructed the pilot to turn back on course, and he complied. The airplane continued on course for about 1.5 minutes, but then it turned right again while still in a climb.
ATC instructed the pilot to turn back on course, but he did not respond.
The airplane continued to turn right, reached a maximum altitude of about 6,600 feet, and then entered a steep, descending right turn.
ATC instructed the pilot to climb immediately, but there was no response, and the airplane continued the steep descending turn and hit a lake near Duluth, Minn., about five minutes after departure, killing the pilot.
A comparison of the radar track data with the flight data recovered from the airplane’s primary flight display (PFD) and multifunction display revealed discrepancies between the two data sources regarding airspeed, bank angle, heading, wind speed, and wind direction, indicating that erroneous information was being displayed on the PFD during the flight.
Specifically, the flight data indicated periods of straight and level flight when the radar track data indicated the airplane was banking and changing heading.
The erroneous information would have made it difficult for the pilot to control the airplane and navigate effectively in IFR conditions. The reason for the erroneous flight data could not be determined.
The pilot’s toxicology report indicated 0.146 ug/ml diphenhydramine (a sedating antihistamine) in cavity blood, which was above the therapeutic range of 0.0250 to 0.1120 ug/ml. Although diphenhydramine undergoes postmortem redistribution, the postmortem level detected suggests that the pilot likely had impairing levels of diphenhydramine in his system at the time of the accident.
To maintain control of the airplane, the pilot would have needed to recognize that the PFD display was faulty and use the information from the standby attitude indicator, turn and bank indicator, and magnetic compass.
However, it is likely that diphenhydramine, which impairs cognitive and psychomotor performance, diminished his ability to recognize and manage the erroneous PFD indications.
The pilot’s failure to acknowledge the clearance to turn to the northeast and climb to 12,000 feet only a few seconds after he initiated contact with ATC suggests that his attention was diverted for some reason about that time.
The pilot verbally acknowledged and responded to a subsequent call to return to course. However, after about 1.5 minutes the airplane again deviated from course and entered a steep descending turn, most likely due to the pilot experiencing spatial disorientation as a result of the erroneous heading and bank angle information on the PFD and his ineffective use of standby flight instruments in restricted visibility conditions.
The airplane’s aft CG and over gross weight condition would have reduced the airplane’s longitudinal stability, and this likely also contributed to the loss of control.
The NTSB determined the probable cause as the pilot’s failure to maintain airplane control while operating in instrument flight rules (IFR) conditions, which was due to spatial disorientation resulting from erroneous heading and bank angle information shown on the primary flight display.
Contributing to the accident were the pilot’s impairment due to diphenhydramine and his improper decision to operate in IFR conditions with the airplane over gross weight and at an aft center of gravity.
NTSB Identification: CEN14FA278
This June 2014 accident report is provided by the National Transportation Safety Board. Published as an educational tool, it is intended to help pilots learn from the misfortunes of others.